Probability Theory and Related Fields

, Volume 167, Issue 1–2, pp 201–252 | Cite as

Exact packing measure of the range of \(\psi \)-Super Brownian motions

  • Xan Duhalde
  • Thomas DuquesneEmail author


We consider super processes whose spatial motion is the d-dimensional Brownian motion and whose branching mechanism \(\psi \) is critical or subcritical; such processes are called \(\psi \)-super Brownian motions. If \(d>2\varvec{\gamma }/(\varvec{\gamma }-1)\), where \(\varvec{\gamma }\in (1,2]\) is the lower index of \(\psi \) at \(\infty \), then the total range of the \(\psi \)-super Brownian motion has an exact packing measure whose gauge function is \(g(r) = (\log \log 1/r) / \varphi ^{-1} ( (1/r\log \log 1/r)^{2})\), where \(\varphi = \psi ^\prime \circ \psi ^{-1}\). More precisely, we show that the occupation measure of the \(\psi \)-super Brownian motion is the g-packing measure restricted to its total range, up to a deterministic multiplicative constant only depending on d and \(\psi \). This generalizes the main result of Duquesne (Ann Probab 37(6):2431–2458, 2009) that treats the quadratic branching case. For a wide class of \(\psi \), the constant \(2\varvec{\gamma }/(\varvec{\gamma }-1)\) is shown to be equal to the packing dimension of the total range.


Super Brownian motion General branching mechanism Lévy snake Total range Occupation measure Exact packing measure 

Mathematics Subject Classification

Primary 60G57 60J80 Secondary 28A78 



We warmly thank J.-F. Delmas, E. Perkins and an anonymous referee for several comments that improved a first version of this article.

Compliance with ethical standards

Conflict of interest

The authors declare that they have no conflict of interest.


  1. 1.
    Bertoin, J.: Lévy Processes, Cambridge Tracts in Mathematics, vol. 121. Cambridge University Press, Cambridge (1996)Google Scholar
  2. 2.
    Besicovitch, A.S.: A general form of the covering principle and relative differentiation of additive functions. Proc. Camb. Philos. Soc. 41, 103-110 (1945)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bingham, N.H.: Continuous branching processes and spectral positivity. Stochastic Process. Appl. 4, 217-242 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Blumenthal, R.M., Getoor, R.K.: Sample functions of stochastic processes with stationary independent increments. J. Math. Mech. 10, 493-516 (1961)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Bolthausen, E., Perkins, E., van der Vaart, A.: Lectures on Probability Theory and Statistics, Lecture Notes in Mathematics, vol. 1781. Springer, Berlin (2002) (lectures from the 29th Summer School on Probability Theory held in Saint-Flour, July 8-24, 1999, edited by Pierre Bernard)Google Scholar
  6. 6.
    Dawson, D.A., Hochberg, K.J.: The carrying dimension of a stochastic measure diffusion. Ann. Probab. 7(4), 693-703 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Dawson, D.A., Iscoe, I., Perkins, E.A.: Super-Brownian motion: path properties and hitting probabilities. Probab. Theory Related Fields 83(1-2), 135-205 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Dawson, D.A., Perkins, E.A.: Historical processes. Mem. Am. Math. Soc. 93(454), iv+179 (1991)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Delmas, J.-F.: Some properties of the range of the super-Brownian motion. Probab. Theory Related Fields 114(4), 505-547 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Duquesne, T.: The packing measure of the range of super-Brownian motion. Ann. Probab. 37(6), 2431-2458 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Duquesne, T.: Packing and Hausdorff measures of stable trees.In: Lévy matters I, Lecture Notes in Mathematics, vol. 2001, pp. 93-136. Springer, Berlin (2010)Google Scholar
  12. 12.
    Duquesne, T.: The exact packing measure of Lévy trees. Stochastic Process. Appl. 122, 968-1002 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Duquesne, T., Le Gall, J.-F.: Random trees, Lévy processes and spatial branching processes. Astérisque 281 (2002)Google Scholar
  14. 14.
    Duquesne, T., Le Gall, J.-F.: Probabilistic and fractal aspects of Lévy trees. Probab. Theory Related Fields 131(4), 553-603 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Duquesne, T., Le Gall, J.-F.: The Hausdorff measure of stable trees. ALEA Lat. Am. J Probab. Math. Stat. 1, 393-415 (2006)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Dynkin, E.B.: A probabilistic approach to one class of nonlinear differential equations. Probab. Theory Related Fields 89(1), 89-115 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Dynkin, E.B.: Diffusions, Superdiffusions and Partial Differential Equations, American Mathematical Society Colloquium Publications, vol. 50. American Mathematical Society, Providence (2002)CrossRefGoogle Scholar
  18. 18.
    Dynkin, E.B.: Superdiffusions and Positive Solutions of Nonlinear Partial Differential Equations, University Lecture Series, vol. 34. American Mathematical Society, Providence (2004) (Appendix A by J.-F. Le Gall and Appendix B by I. E. Verbitsky)Google Scholar
  19. 19.
    Edgar, G.A.: Centered Densities and Fractal Measures. N. Y. J. Math. 13, 33-87 (2007, electronic)Google Scholar
  20. 20.
    Etheridge, A.M.: An Introduction to Superprocesses, University Lecture Series, vol. 20, vol. 20. American Mathematical Society, Providence (2000)Google Scholar
  21. 21.
    Falconer, K.: Fractal Geometry. Wiley, Chichester (1990). (Mathematical foundations and applications)zbMATHGoogle Scholar
  22. 22.
    Getoor, R.K.: The Brownian escape process. Ann. Probab. 7(5), 864-867 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Hesse, M., Kyprianou, A.E.: The mass of super-Brownian motion upon exiting balls and Sheu’s compact support condition. Stochastic Process. Appl. 124(6), 2003-2022 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Jiřina, M.: Stochastic branching processes with continuous state space. Czech. Math. J. 8(83), 292-313 (1958)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Keller, J.B.: On solutions of $\Delta u=f(u)$. Commun. Pure Appl. Math. 10, 503-510 (1957)CrossRefzbMATHGoogle Scholar
  26. 26.
    Lamperti, J.: Continuous state branching processes. Bull. Am. Math. Soc. 73, 382-386 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Lamperti, J.: The limit of a sequence of branching processes. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 7, 271-288 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Le Gall, J.-F.: The Hausdorff measure of the range of super-Brownian motion. In: Perplexing Problems in Probability, Progr. Probab, vol. 44, pp. 285-314. Birkhäuser, Boston (1999)Google Scholar
  29. 29.
    Le Gall, J.-F.: Spatial Branching Processes, Random Snakes and Partial Differential Equations. Lectures in Mathematics ETH Zürich. Birkhäuser, Basel (1999)CrossRefGoogle Scholar
  30. 30.
    Le Gall, J.-F., Le Jan, Y.: Branching processes in Lévy processes: the exploration process. Ann. Probab. 26(1), 213-252 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Le Gall, J.-F., Perkins, E.A.: The Hausdorff measure of the support of two-dimensional super-Brownian motion. Ann. Probab. 23(4), 1719-1747 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Le Gall, J.-F., Perkins, E.A., Taylor, S.J.: The packing measure of the support of super-Brownian motion. Stochastic Process. Appl. 59(1), 1-20 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Li, Z.: Measure-Valued Branching Markov Processes (New York). Probability and its Applications. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  34. 34.
    Perkins, E.: A space-time property of a class of measure-valued branching diffusions. Trans. Am. Math. Soc. 305(2), 743-795 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Perkins, E.: The Hausdorff measure of the closed support of super-Brownian motion. Ann. Inst. H. Poincaré Probab. Stat. 25(2), 205-224 (1989)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Pitman, J.W.: One-dimensional Brownian motion and the three-dimensional Bessel process. Adv. Appl. Probab. 7(3), 511-526 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Revuz, D., Yor, M.: Continuous Martingales and Brownian Motion. Grundlehren der mathematischen Wissenschaften. Springer, Berlin (2004)Google Scholar
  38. 38.
    Sheu, Y.-C.: Asymptotic behavior of superprocesses. Stochastics Stochastics Rep. 49(3-4), 239-252 (1994)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Taylor, S.J., Tricot, C.: Packing measure, and its evaluation for a Brownian path. Trans. Am. Math. Soc. 288(2), 679-699 (1985)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Sorbonne Universités, UPMC Université Paris 06, LPMA (UMR 7599)Paris Cedex 05France

Personalised recommendations